Biological Invasions

, Volume 7, Issue 5, pp 757–770 | Cite as

A Mathematical Model for Invasion Range of Population Dispersion Through a Patchy Environment



We focus on the question of how the dispersion of an invading population is affected by the spatial distribution of patches that have resource available for the population’s settlement and reproduction. We have developed and analyzed a mathematical model with a simple stochastic process. The patches are grouped into three classes – free, occupied and abandoned – depending on the state of the patch used by the population. We especially consider the range expanded by invaded patches, the invaded range R, assuming a certain generalized relation between R and the total number of invaded patches k, making use of an index, a sort of fractal dimension, to characterize the spatial distribution of invaded patches. We show that the expected velocity is significantly affected by the nature of spatial distribution of resource patches, and is temporally variable. When the invading population finally becomes extinct at a certain moment, the terminal size of the invaded range at that the moment is closely related to the nature of the spatial distribution of resource patches, which is explicitly demonstrated by our analysis.


fractal dimension invasion metapopulation patch stochastic process velocity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, RM, May, RM 1986The invasion, persistence and spread of infectious disease within animal and plant communitiesPhilosophical Transactions of the Royal Society of London Series B314533570PubMedGoogle Scholar
  2. 2.
    Andow, DA, Kareiva, PM, Levin, SA, Okubo, A 1990Spread of invading organismsLandscape Ecology4177188CrossRefGoogle Scholar
  3. 3.
    Atkinson, C, Reuter, GEH 1976Deterministic epidemic wavesMathematical Proceedings of the Cambridge Philosophical Society80315330Google Scholar
  4. 4.
    Bailey, NTJ 1957The Mathematical Theory of EpidemicsCharles Griffin & Co. Ltd.LondonGoogle Scholar
  5. 5.
    Bailey, DJ, Otten, W, Gilligan, CA 2000Saprotrophic invasion by the soil-borne fungal plant pathogen Rhizoctonia solani and percolation thresholdsNew Phytology146535544CrossRefGoogle Scholar
  6. 6.
    Brauer, F, Castillo-Chávez, C 2001Mathematical Models in Population Biology and Epidemiology SpringerNew YorkTexts in Applied Mathematics 40,Google Scholar
  7. 8.
    Brown, DH, Bolker, BM 2004The effects of disease dispersal and host clustering on the epidemic threshold in plantsBulletin of Mathematical Biology66341371CrossRefPubMedGoogle Scholar
  8. 7.
    Brown, K, Carr, J 1977Deterministic epidemic waves of critical velocityMathematical Proceedings of the Cambridge Philosophical Society81431433Google Scholar
  9. 9.
    Caraco, T, Duryea, MC, Glavanakov, S 2001Host spatial heterogeneity and the spread of vector-borne infectionTheoretical Population Biology59185206CrossRefPubMedGoogle Scholar
  10. 10.
    Diekmann, O, Heesterbeek, JAP 2000Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and InterpretationWiley Series in Mathematical’and Computational Biology, John Wiley & SonChichesterGoogle Scholar
  11. 11.
    Drenth, A 2004Fungal epidemics – does spatial structure matter? New Phytology16347Google Scholar
  12. 12.
    Dunning, JB, Stewart, DJ, Danielson, BJ, Noon, BR, Root, TL, Lamberson, RH, Stevens, EE 1995Spatially explicit population models: current forms and future usesEcological Applications5311Google Scholar
  13. 13.
    Dwyer, G, Elkinton, JS, Buonaccorsi, JP 1997Host heterogeniety in susceptibility and disease dynamics: tests of a mathematical modelThe American Naturalist150685707CrossRefGoogle Scholar
  14. 14.
    Fagan, WF, Lewis, MA, Neubert, MG, van den Driessche, P 2002Invasion theory and biological controlEcology Letters5148157CrossRefGoogle Scholar
  15. 15.
    Filipe, JAN, Gibson, GJ 1998Studying and approximating spatio-temporal models for epidemic spread and controlPhilosophical Transactions of the Royal Society of London Series B35321532162CrossRefGoogle Scholar
  16. 16.
    Filipe, JAN, Gibson, GJ 2001Comparing approximations to spatio-temporal models for epidemics with local spreadBulletin of Mathematical Biology63603624CrossRefPubMedGoogle Scholar
  17. 17.
    Filipe, JAN, Gibson, GJ, Gilligan, CA 2004Inferring the dynamics of a spatial epidemic from time-series dataBulletin of Mathematical Biology66373391CrossRefPubMedGoogle Scholar
  18. 18.
    Fortin, M-J, Boots, B, Csillag, F, Remmel, TK 2003On the role of spatial stochastic models in understanding landscape indices in ecologyOikos102203212CrossRefGoogle Scholar
  19. 19.
    Gautestad, AO, Mysterud, I 1994Fractal analysis of population ranges: methodological problems and challengesOikos69154157Google Scholar
  20. 20.
    Gilligan, CA 2002An epidemiological framework for disease managementAdvances in Botanical Research38164Google Scholar
  21. 21.
    Grassberger, P 1983On the critical-behaviour of the general epidemic process and dynamical percolationMathematical Bioscience63157172CrossRefGoogle Scholar
  22. 22.
    Hanski, I 1994aPatch occupancy dynamics in fragmented landscapesTrends in Ecological Evolution9131135CrossRefGoogle Scholar
  23. 23.
    Hanski, I 1994bA practical model for metapopulation dynamicsJournal of Animal Ecology63151162Google Scholar
  24. 24.
    Hanski, I 1999Metapopulation EcologyOxford University PressOxfordGoogle Scholar
  25. 25.
    Haskell, JP, Ritchle, ME, Olff, H 2002Fractal geometry predicts varying body size scaling relationships for mammal and bird home rangesNature418527530CrossRefPubMedGoogle Scholar
  26. 26.
    Hastings, HM, Sugihara, G 1993Fractals: A User’s Guide for the Natural SciencesOxford University PressNew YorkGoogle Scholar
  27. 27.
    Hirata, H, Seno, H 1997How does the size distribution of male territories depend on the spatial distribution of females?Ecological Modelling103193207CrossRefGoogle Scholar
  28. 28.
    Jeger, MJ 1989Spatial Component of Plant Disease EpidemicsPrentice-HallEnglewood CliffsGoogle Scholar
  29. 29.
    Johnson, AR, Wiens, JA, Milne, BT, Crist, TO 1992Animal movements and population dynamics in heterogeneous landscapesLandscape Ecology76375Google Scholar
  30. 30.
    Jules, ES, Kauffman, MJ, Ritts, WD, Carroll, AL 2002Spread of an invasive pathogen over a variable landscape: a nonnative root rot on Port Orford cedarEcology8331673181Google Scholar
  31. 31.
    Keeling, MJ 1999The effects of local spatial structure on epidemiological invasionsProceedings of the Royal Society of London Series B266859867CrossRefPubMedGoogle Scholar
  32. 32.
    Keeling, MJ, Woolhouse, MEJ, Shaw, DJ, Matthews, L, Chase-Topping, M, Haydon, DT, Cornell, SJ, Kappey, J, Wilesmith, J, Grenfell, BT 2001Dynamics of the 2001 UK foot and mouth epidemic: stochastic dispersal in a heterogeneous landscapeScience294813817CrossRefPubMedGoogle Scholar
  33. 33.
    Keymer, JE, Marquet, PA, Velasco-Hernández, JX, Levin, SA 2000Extinction thresholds and metapopulation persistence in dynamic landscapesThe American Naturalist156478494CrossRefGoogle Scholar
  34. 34.
    Koshiba S and Seno H (2005) A mathematical model for spatially expanding infected area of epidemics transmitted through heterogeneously distributed susceptible units. Journal of Biological Systems 13: 151–171.Google Scholar
  35. 35.
    Kot, M, Schaffer, WM 1986Discrete-time growth-dispersal modelsMathematical Bioscience80109136CrossRefGoogle Scholar
  36. 36.
    Levin, SA 1992The problem of pattern and scale in ecologyEcology7319431967Google Scholar
  37. 37.
    Levin, SA, Durrett, R 1997From individuals to epidemicsPhilosophical Transactions of the Royal Society of London Series B35116151621Google Scholar
  38. 38.
    Mandelbrot, BB 1982Fractal Geometry of NatureWH Freeman and CompanyNew YorkGoogle Scholar
  39. 39.
    Medlock, J, Kot, M 2003Spreading disease: integro-differential equations old and newMathematical Bioscience184201222CrossRefGoogle Scholar
  40. 40.
    Metz JAJ, Mollison D and van den Bosch F (1999) The dynamics of invasion waves. Interim Report IR-99-039.Google Scholar
  41. 41.
    Meyers, LA, Newman, MEJ, Martin, M, Schrag, S 2003Applying network theory to epidemics: control measures for Mycoplasma pneumoniae outbreakEmerging Infectious Diseases9204210PubMedGoogle Scholar
  42. 42.
    Mollison, D 1977Spatial contact models for ecological and epidemic spreadJournal of the Royal Statistical Society B39283326Google Scholar
  43. 43.
    Morse, DR, Lawton, JH, Dodson, MM, Williamson, MH 1985Fractal dimension of vegetation and the distribution of arthropod body lengthsNature314731733CrossRefGoogle Scholar
  44. 44.
    Murray, JD 2002aIntroduction to Mathematical BiologySpringerNew YorkInterdisciplinary Applied Mathematics 17 Google Scholar
  45. 45.
    Murray, JD 2002bMathematical Biology: Spatial Models and Biomedical Applications,3rd Springer, New YorkInterdisciplinary Applied Mathematics 18.Google Scholar
  46. 46.
    Neubert, MG, Kot, M, Lewis, MA 2000Invasion speeds in fluctuating environmentsProceedings of the Royal Society London B26716031610CrossRefGoogle Scholar
  47. 47.
    Neuhauser, C 2001Mathematical challenges in spatial ecologyNotices of The AMS4813041314MathSciNetGoogle Scholar
  48. 48.
    Newman, MEJ 2002Spread of epidemic disease on networksPhysical Review E66016128CrossRefGoogle Scholar
  49. 49.
    Okubo, A, Levin, SA 2001Diffusion and Ecological Problems: Modern Perspectives,2ndSpringer, New YorkInterdisciplinary Applied Mathematics 14. Google Scholar
  50. 50.
    O’Neill, RV, Milne, BT, Turner, MG, Gardner, RH 1988Resource utilization scales and landscape patternLandscape Ecology26369CrossRefGoogle Scholar
  51. 51.
    Otten, W, Bailey, DJ, Gilligan, CA 2004Empirical evidence of spatial thresholds to control invasion of fungal parasites and saprotrophsNew Phytology163125132CrossRefGoogle Scholar
  52. 52.
    Ovaskainen, O, Hanski, I 2001Spatially structured metapopulation models: global and local assessment of metapopulation capacityTheoretical Population Biology60281304CrossRefPubMedGoogle Scholar
  53. 53.
    Ovaskainen, O, Sato, K, Bascompte, J, Hanski, I 2002Metapopulation models for extinction threshold in spatially correlated landscapesJournal of Theoretical Biology21595108CrossRefPubMedGoogle Scholar
  54. 54.
    Palmer, MW 1988Fractal geometry: a tool for describing spatial patterns of plant communitiesVegetatio7591102CrossRefGoogle Scholar
  55. 55.
    Pascual, M, Roy, M, Franc, A 2002Simple temporal models for ecological systems with complex spatial patternsEcology Letters5412419CrossRefGoogle Scholar
  56. 56.
    Rhodes, CJ, Jensen, HJ, Anderson, RM 1997On the critical behaviour of simple epidemicsProceedings of the Royal Society of London B26416391646CrossRefGoogle Scholar
  57. 57.
    Russell, RW, Hunt, GL, Coyle, KO, Cooney, RT 1992Foraging in a fractal environment: spatial patterns in a marine predator–prey systemLandscape Ecology7195209CrossRefGoogle Scholar
  58. 58.
    Sander, LM, Warren, CP, Sokolov, IM, Simon, C, Koopman, J 2002Percolation on heterogeneous networks as a model for epidemicsMathematical Bioscience180293305CrossRefGoogle Scholar
  59. 59.
    Sato, K, Matsuda, H, Sasaki, A 1994Pathogen invasion and host extinction in lattice structures populationsJournal of Mathematical Biology32251268CrossRefPubMedGoogle Scholar
  60. 60.
    Seno, H 1993Stochastic model for colony dispersalAnthropological Science1016578Google Scholar
  61. 61.
    Seno, H, Matsumoto, H 1996Stationary rank-size relation for community of logistically growing groupsJournal of Biological Systems483108CrossRefGoogle Scholar
  62. 62.
    Shigesada, N, Kawasaki, K 1997Biological Invasions: Theory and PracticeOxford University PressNew YorkGoogle Scholar
  63. 63.
    Stauffer, D, Aharony, A 1991Introduction to Percolation TheoryTaylor & FrancisLondonGoogle Scholar
  64. 64.
    Sugihara, G, May, RM 1990Application of fractals in ecologyTrends in Ecological Evolution57986CrossRefGoogle Scholar
  65. 65.
    Tan, Z-J, Zou, X-W, Jin, Z-Z 2000Percolation with long-range correlations for epidemic spreadingPhysical Review E6284098412CrossRefGoogle Scholar
  66. 66.
    Turner, MG, Gardner, RH, O’Neill, RV 2001Landscape Ecology in Theory and Practice: Pattern and ProcessSpringer-VerlagNew YorkGoogle Scholar
  67. 67.
    van den Bosch F, Mets JAJ and Zadoks JC (1997) Pandemics of focal plant disease: a model. Interim Report IR-97-083Google Scholar
  68. 68.
    Wiegand, T, Moloney, KA, Naves, J, Knauer, F 1999Finding the missing link between landscape structure and population dynamics: a spatially explicit perspectiveThe American Naturalist154605627CrossRefPubMedGoogle Scholar
  69. 69.
    With, KA 1994Using fractal analysis to assess how species perceive landscape structureLandscape Ecology92536CrossRefGoogle Scholar
  70. 70.
    With, KA, King, AW 1999Extinction thresholds for species in fractal landscapesConservation Biology13314326CrossRefGoogle Scholar
  71. 71.
    With, KA 2002The landscape ecology of invasive spreadConservation Biology1611921203CrossRefGoogle Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Department of Mathematical and Life Sciences, Graduate School of ScienceHiroshima UniversityHigashi-hiroshima Japan
  2. 2.Department of Information and Computer Sciences, Faculty of ScienceNara Women’s UniversityNaraJapan

Personalised recommendations